West Virginia, 2020Damaging Wind in West Virginia, June 5, 2020
June 5, 2020 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm developed over the eastern panhandle of West Virginia during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed over the eastern panhandle of West Virginia during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 9:43 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 9:43 AM EST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1043 AM EDT Fri Jun 5 2020
.SYNOPSIS...
An upper level disturbance will linger over the region today. It
will move away tonight. A strong cold front will cross the
region on Saturday. Canadian high pressure will then build
across the region Sunday through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low amplitude trough over the OH Valley will progress east
crossing the area late this afternoon and exiting the
Chesapeake Bay by 06Z tonight if not sooner. As this trough
interacts with moisture laden atmosphere, showers and
thunderstorms, some with very heavy rainfall, will develop.
Environment today is a lot more conducive to flash flooding with
half inch precipitable water values higher than 24 hrs ago,
slower 0-6km mean storm motions and MBE velocity vectors, high
K indices, and no dry air present in the 12Z IAD sounding.
Timing looks to be earlier today by a couple of hours and
earlier ending time. Flash Flood Watch was expanded northwest to
add Washington Co. and more WV counties.
Late tonight, the trough passes east, and we should become very
quiet (drier and quieter than this current overnight has been).
However, it will remain soupy, with lows in the 60s to near 70.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Canadian cold front pushes southeast across the region on
Saturday, followed by cooler and drier air associated with
Canadian high pressure on Sunday. Upper level forcing lags
behidn the front on Saturday and westerly flow should develop
ahead of it. Thus, we are not impressed with convective coverage
Saturday, but some storms may develop later in the day, most
likely south of the DC metro area. These storms could pose a
severe risk, but should be moving right along, so the flooding
risk looks reduced. Highs Saturday should be a little warmer
than today with greater sunshine and westerly downslope flow,
but not much.
Saturday night through Sunday night, the Canadian high pressure
builds in, with much drier and somewhat cooler air. Lows
Saturday night will be in the 50s and low 60s, with 50s almost
everywhere on Sunday night. Highs Sunday will be near 80, and
dew points will be much lower, 25-30 degrees lower than today.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Medium range guidance remains in very good agreement with
synoptic scale features through much of the long term period,
though there is still uncertainty surrounding the details of an
approaching trough by the middle of next week.
Deep layer ridging will build over region from the west Monday
into Tuesday of next week. leading to a warming trend of
temperatures. As the ridge axis moves offshore, return flow will
lead to an increase in humidity and continued warming
temperatures during the middle of next week.
A large upper trough will pivot across the Plains and Midwest
by the middle of next week, absorbing part or all of the
remnants of Cristobal before heading generally northeastward.
Precip chances will increase by next Wednesday-Thursday, but the
magnitude will depend on finer scale/track details still not
readily apparent at this time range.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Main concern will be t-storms which should develop by midday
and cross the region through early evening. After that, VFR
returns, though patchy fog is again possible later tonight.
Lesser risk of storms on Saturday, though an isolated one can't
be ruled out. VFR with high pressure Saturday night through
Sunday night.
Mainly VFR Mon-Tue.
&&
.MARINE...
Marginal SCA expected today with southerly channeling ahead of a
weak disturbance on the west side of Bermuda high pressure.
Otherwise, main concern will be another round of storms in the
afternoon and early evening. Storms die out late tonight, though
a few more are possible Saturday, mainly down towards the middle
bay and lower Potomac. SCA may develop behind a passing cold
front as well during the afternoon and evening, and it could
continue into Sunday as high pressure builds in.
Generally light flow early next week under high pressure,
though S flow may start increasing Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ003>006-011-013-
014-016-503>508.
VA...Flash Flood Watch through this evening for VAZ025>031-036>040-
050>056-501>508.
WV...Flash Flood Watch through this evening for WVZ050>053-055-505-
506.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ531>534-536-537-539>543.
&&
SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOFHazardous weather outlook, Jun 5, 7:03 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
803 AM EDT Fri Jun 5 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
803 AM EDT Fri Jun 5 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for portions of Maryland,
Virginia and the District of Columbia this afternoon and evening.
Scattered instances of flooding are possible due to heavy rain
from thunderstorms. Isolated instances of damaging wind gusts are
also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
803 AM EDT Fri Jun 5 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for portions of Maryland,
Virginia and West Virginia this afternoon and evening. Scattered
instances of flooding are possible due to heavy rain from
thunderstorms. Isolated instances of damaging wind gusts are also
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 5, 8:25 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 AM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 1 SE LEESBURG 39.09N 77.54W
06/04/2020 LOUDOUN VA PUBLIC
PHONE LINES DOWN DUE TO DAMAGE SUSTAINED FROM SEVERE
THUNDERSTORM IN PARTS OF THE CITY OF LEESBURG
&&
EVENT NUMBER LWX2001159
ADMLocal storm report, Jun 5, 8:29 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 AM EDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 2 E MOUNT VERNON 38.72N 77.08W
06/04/2020 FAIRFAX VA TRAINED SPOTTER
TREE DOWN AT THE INTERSECTION OF THOMAS J STOCKTON
PARKWAY AND WATERFORD ROAD
&&
EVENT NUMBER LWX2001160
ADMThunderstorm Wind, Jefferson
- When
- June 5, 1:20 PM EST
- Where
- Jefferson County, 2.07 mi SSE of Aldridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.291, -77.909
A tree blew down into a structure in the 100 block of Sheridan Drive. A video from a spotter nearby showed a swing set blowing over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900154.